DALLAS Oct. 31, 2006 Topiramate (Topamax), a drug commonly prescribed to treat seizures and migraine headaches, can increase the propensity of calcium phosphate kidney stones, researchers at UT Southwestern Medical Center have found.
A study the largest cross-sectional examination of how the long-term use of topiramate affects kidney-stone formation appears in the October issue of the American Journal of Kidney Diseases.
Several case reports have described an association between topiramate and the development of kidney stones, but this complication had not been well recognized and physicians have not informed patients about the risk, the UT Southwestern researchers said. More important, the mechanism of stone formation was largely unknown previously.
"The wide-spread and escalating use of topiramate emphasizes the importance of considering the long-term impact of this drug on kidney-stone formation," said Dr. Khashayar Sakhaee, senior author of the study and chief of mineral metabolism at UT Southwestern.
More than 29 million Americans suffer from migraines, with women being affected three times more often than men, according to the National Headache Foundation.
"Topiramate is probably one of the most commonly prescribed and most effective neurological medications right now," said Dr. Dion Graybeal, assistant professor of neurology and an author of the study.
Dr. Graybeal and other researchers at UT Southwestern say the next step is to develop a way to block the development of kidney stones for users.
The study comprised two phases. Thirty-two individuals already being treated with topiramate and 50 normal volunteers were enrolled in a cross-sectional study in which their blood and urine were tested for kidney-stone risk. A short-term study also was conducted in seven individuals to assess stone risk before and three months after taking topiramate. All patients were evaluated at UT Sou
Contact: Connie Piloto
UT Southwestern Medical Center